New Mexico, 2014Flash Flooding in New Mexico, September 19, 2014
September 19, 2014 · NWS MAF · 6 events in 2 counties and zones
The remains of Tropical Storm Odile were moving across the region as they rotated around the circulation of an upper ridge. A circulation was also located over the central Permian Basin which was allowing rain to move across the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $143,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of Tropical Storm Odile were moving across the region as they rotated around the circulation of an upper ridge. A circulation was also located over the central Permian Basin which was allowing rain to move across the same areas. There was plentiful moisture across the area from Odile as well as from tropical storm Polo. Good upper level lift was also present from Odile. Heating from breaks in the cloud cover allowed for instability to increase. This moisture, lift and instability allowed for rain and thunderstorms to continue moving over the same areas leading to more flash flooding for West Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 10:18 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 18, 10:18 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 AM CDT Fri Sep 19 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Mainly MVFR ceilings expected overnight through Friday morning
at the west Texas and southeast New Mexico terminals. Scattered
thunderstorms can be expected the next 24 hours and have added
TEMPO groups for tempo MVFR to IFR conditions in thunderstorms.
Looking for MVFR ceilings to become VFR by Friday afternoon with
MVFR ceilings likely returning Friday night.
12
&&
.PREV DISCUSSION... /ISSUED 612 PM CDT Thu Sep 18 2014/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR ceilings should become MVFR before 06z and continue through
at least mid Friday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the
next 24 hours and have added TEMPO groups for MVFR conditions
in thunderstorms. Looking for MVFR ceilings to become VFR by
late Friday morning.
12
PREV DISCUSSION... /ISSUED 303 PM CDT Thu Sep 18 2014/
DISCUSSION...
Several areas across SE NM and northern Permian Basin received
moderate to heavy rainfall overnight and then throughout the
morning respectively, dropping over 2 inches of rain across some
locations. Clouds have thinned quite a bit this afternoon over
portions of the region, increasing instability across these
areas. Some isolated convection beginning to develop near the
Davis Mountains and we expect scattered activity to continue
through this evening. A weak outflow boundary just south of a
Wink to Midland to Garden City line will also serve as a focus
for thunderstorm development through the afternoon.
Flow aloft is nearly WSW today with the upper ridge flattened
somewhat to the south as the remnants of Odile wobbles toward
central NM. Our next disturbance from Odile will approach the region
this evening, increasing showers and thunderstorms across western
zones initially then shifting WNW overnight, treking across SE NM.
Many of these areas have already received 1-2 inches last night and
another 1-3 inches can be expected tonight. Friday, the upper ridge
looks to weaken further with the remnants of Odile progged to move
very close if not directly over SE NM, leading to another day of
rainfall over the same areas. And just as we are seeing this
afternoon, any breaks in the clouds during peak heating will
increase instability, adding to increased thunderstorm chances. The
atmosphere remains extremely moist with PWs near 160% of normal and
cell motion will be rather slow so moderate/heavy rainfall is
possible and the potential for flooding/flash flooding continues,
particularly across areas that receive multiple rounds of rainfall.
Will continue with moderate/heavy rain wording in the zones for
mainly the northern half of the CWA and the Davis Mountains region.
A Flash Flood Watch remains in effect through Friday for all of SE
New Mexico, Guadalupe and Davis Mountains, Van Horn and the hwy 54
corridor, upper Trans Pecos and much of the Permian Basin.
The wet pattern looks to persist into the weekend as model guidance
indicates precip continuing with remnants of Odile still hanging
around and a weak cold front still on tap to arrive Sunday. Rain
chances may continue Monday if the front hangs around, but models
shunt best moisture to the west so thunderstorms may only be
confined to the higher terrain. Beyond Monday, NW flow aloft looks
to develop which would continue rain chances as shortwaves move SE
across the area. For now, will hold onto silent PoPs during this
time.
Temperatures remain difficult due to clouds and rain but in general
expect highs in the in the mid to low 80s Friday then increasing a
couple degrees Saturday before the cold front arrives Sunday,
knocking temps back down heading into next week.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Friday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Andrews...Borden...Davis/Apache Mountains Area...Dawson...
Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Martin...Midland...Mitchell...Reeves County and
Upper Trans Pecos...Scurry...Van Horn and Highway 54
Corridor...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 19, 1:26 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT FRI SEP 19 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS. AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.
IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.
ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. AS A RESULT..THE
FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE.
THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- September 19, 1:30 AM MST to 2:20 AM MST
- Where
- Eddy County, 1.22 mi SSW of Malaga to 1.4 mi S of Malaga
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.203, -104.075
Heavy rain fell across Eddy County and produced flash flooding in the southeast part of the county. There were ongoing high water rescues in southeast Eddy County near U.S. 285. Two cars were flooded. The Delaware River at this location was reported to be 150 yards wide and flowing fast. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 19, 5:50 AM MST to 6:50 AM MST
- Where
- Eddy County, 6.39 mi SW of Whites City to 6.35 mi SW of Whites City
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 32.095, -104.434
Heavy rain fell across Eddy County and produced flash flooding near Whites City. Highway 62/180 was closed due to high water about 7 miles southwest of Whites City. The cost of damage is a very rough estimate.
Flash Flood, Lea
- When
- September 19, 7:22 AM MST to 8:10 AM MST
- Where
- Lea County, 18.83 mi SSW of Buckeye to 18.91 mi SSW of Buckeye
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 32.523, -103.588
Heavy rain moved across Lea County and produced flash flooding west of Eunice. Four feet of water was running over portions of State Highway 176 about 12 to 26 miles west of Eunice. Several vehicles have been washed off the road. The cost of damage is a very rough estimate.
Flash Flood, Lea
- When
- September 19, 7:22 AM MST to 8:10 AM MST
- Where
- Lea County, 1.18 mi SW of Oil Center to 1.17 mi SW of Oil Center
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.486, -103.262
Heavy rain fell across Lea County and produced flash flooding southwest of Hobbs. Highways 8 and 322 were closed due to high water, approximately 15 to 20 miles southwest of Hobbs. The cost of damage is a very rough estimate.
Flash Flood, Lea
- When
- September 19, 7:22 AM MST to 8:10 AM MST
- Where
- Lea County, 1.18 mi NW of Hobbs to 1.16 mi NW of Hobbs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.711, -103.145
Heavy rain fell across Lea County and produced flash flooding in Hobbs. The railroad crossings at Grimes Street and Sanger Street were flooded and closed. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 19, 7:59 AM MST to 8:40 AM MST
- Where
- Eddy County, 4.1 mi NE of Lakewood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.674, -104.322
Heavy rain fell across Eddy County and produced flash flooding near Lakewood. There was twenty feet of running water through the low water crossing on Lake Road and Four Mile Arroyo. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19, 2014$1.1 million · EF2 · 16 events
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 19 to 20, 2014$14,000 · 9 events
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 19, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540206, 540099, 540179, 540202, 540208, 540204.